Jump to content



Photo

Man falls into coma after taking ibuprofen

uk over-the-counter syndrome sjs flu-like allergic reaction rash

  • Please log in to reply
15 replies to this topic

#1 Hum

Hum

    totally wAcKed

  • 62,133 posts
  • Joined: 05-October 03
  • Location: Odder Space
  • OS: Windows XP, 7

Posted 21 January 2014 - 11:55

A 28-year-old man from the United Kingdom developed a potentially lethal skin condition and was in a coma for nine days after developing a rare condition possibly triggered by the over-the-counter drug ibuprofen, The Chronicle reported.

Last May, Jason Ryan developed flu-like symptoms, a blistering rash over his legs and back, and tennis ball-sized blisters on his feet. At the time, he was taking ibuprofen every four hours and had never experienced a bad reaction to the drug in the past.

After going to the hospital, he was diagnosed with Steven-Johnson Syndrome (SJS), a rare but potentially fatal condition that starts with a burning rash on the face and torso. Ibuprofen has been identified as a possible cause for the severe reaction.

Ryan eventually woke up from the coma and is weak but recovering – however, the syndrome could still return. SJS affects two people in a million but can be fatal if left untreated.

more




#2 theyarecomingforyou

theyarecomingforyou

    Tiger Trainer

  • 16,097 posts
  • Joined: 07-August 03
  • Location: Terra Prime Profession: Jaded Sceptic
  • OS: Windows 8.1
  • Phone: Galaxy Note 3 with Galaxy Gear

Posted 21 January 2014 - 12:06

Statistically reactions like this are always going to occur, though that doesn't make it any less horrific for those involved.



#3 OP Hum

Hum

    totally wAcKed

  • 62,133 posts
  • Joined: 05-October 03
  • Location: Odder Space
  • OS: Windows XP, 7

Posted 21 January 2014 - 12:14

Also increases the risk of liver damage.

 

Glad that I never use ibuprofen.



#4 theyarecomingforyou

theyarecomingforyou

    Tiger Trainer

  • 16,097 posts
  • Joined: 07-August 03
  • Location: Terra Prime Profession: Jaded Sceptic
  • OS: Windows 8.1
  • Phone: Galaxy Note 3 with Galaxy Gear

Posted 21 January 2014 - 12:30

I use it frequently and have never had any problems, just like most people. We're talking about something that affects 1 in 500,000 people (or 0.0002%) - personally I'm fine with those odds.



#5 Tomo

Tomo

    IT Engineer

  • 811 posts
  • Joined: 17-August 01
  • Location: United Kingdom of Great Britain and Northern Ireland

Posted 21 January 2014 - 12:37

There is no drug that is 100% safe for everybody, statistically there is always going to be someone who develops side effects.

 

You might as well say 'OMG someone nearly died eating a peanut, let's stop eating peanuts before they kill everyone!'



#6 +sanke1

sanke1

    Member

  • 2,878 posts
  • Joined: 07-October 07

Posted 21 January 2014 - 12:40

Painkillers over prolonged use damages kidneys. Avoid them if you can.

#7 Wakers

Wakers

    Neowinian Senior

  • 1,858 posts
  • Joined: 30-July 07

Posted 21 January 2014 - 12:41

Also increases the risk of liver damage.

 

Glad that I never use ibuprofen.

 

Oh don't be absurd.  Two in a million from your own source and you say "I'm glad I don't use ibuprofen" like it happens to everyone.

 

Do you use any over the counter medicine? Everything has potential side effects that can affect one in a million people.



#8 OP Hum

Hum

    totally wAcKed

  • 62,133 posts
  • Joined: 05-October 03
  • Location: Odder Space
  • OS: Windows XP, 7

Posted 21 January 2014 - 12:44

^ http://www.rightdiag...rofen/intro.htm

 

http://www.livestron...s-on-the-liver/



#9 FloatingFatMan

FloatingFatMan

    Resident Fat Dude

  • 15,388 posts
  • Joined: 23-August 04
  • Location: UK

Posted 21 January 2014 - 12:48

Painkillers over prolonged use damages kidneys. Avoid them if you can.

 

*Citation needed



#10 +virtorio

virtorio

    4089 III

  • 8,270 posts
  • Joined: 28-April 03
  • Location: New Zealand
  • OS: OSX 10.9, Windows 8.1
  • Phone: Samsung Galaxy SIII

Posted 21 January 2014 - 13:06

*Citation needed

My doctor, many boxes/containers for painkillers, an internet search.



#11 DocM

DocM

    Neowinian Senior

  • 16,980 posts
  • Joined: 31-July 10
  • Location: Michigan

Posted 21 January 2014 - 13:07

The far greater risk is acetaminophen, Tylenol, causing liver damage. Much of the problem is its "hidden" use in multi-component formulations, which can cause overdosing, but there are other issues,

http://www.forbes.co...o-liver-damage/

#12 Anibal P

Anibal P

    Neowinian

  • 4,161 posts
  • Joined: 11-June 02
  • Location: Waterbury CT
  • OS: Win 8.1
  • Phone: Android

Posted 21 January 2014 - 13:20

There is no drug that is 100% safe for everybody, statistically there is always going to be someone who develops side effects.

 

You might as well say 'OMG someone nearly died eating a peanut, let's stop eating peanuts before they kill everyone!'

 

They are completely banned in most Schools these days, even if there isn't a kid slightly allergic to it, the cases of those that are super allergic to it are rare but it hasn't stopped them from overreacting as usual 



#13 Wakers

Wakers

    Neowinian Senior

  • 1,858 posts
  • Joined: 30-July 07

Posted 21 January 2014 - 13:26

 

I'm referring the the incident that you initially posted, as you well know.

 

Liver damage caused by prolonged taking of pain killers is well known and mentioned on every box of painkillers you'll buy.  It's not their fault if you can't read.



#14 FloatingFatMan

FloatingFatMan

    Resident Fat Dude

  • 15,388 posts
  • Joined: 23-August 04
  • Location: UK

Posted 21 January 2014 - 13:32

My doctor, many boxes/containers for painkillers, an internet search.

 

You sure you're not mixing up liver and kidneys? :p



#15 DocM

DocM

    Neowinian Senior

  • 16,980 posts
  • Joined: 31-July 10
  • Location: Michigan

Posted 21 January 2014 - 13:51

Peanut and tree nut allergy prevalence is 2% in the US and some western nations.

A JAMA Pediatrics paper last month found a major reason is mothers not eating peanuts or tree nuts before and during pregnancy, and withholding them early in life. Doing the reverse resulted in a significant reduction.

http://archpedi.jama...9&resultClick=1